|Home | About | Journals | Submit | Contact Us | Français|
Background: We report a case series of cerebral vein thrombosis (CVT) in women who used oral contraceptive pill (OCP) in the Muslims Ramadan and fasting month.
Methods: This study was a retrospective case series of 9 patients with diagnosis of CVT, who admitted in the neurology ward of Tohid Hospital of Sanandaj, Iran, in July-August 2014-2015.
Results: Patients had no history of thrombosis before. They were treated with oral contraceptive more than 1 month to be able to fast during Ramadan. They did not have other possible risk factors for CVT. A headache was the most common in 9/9 patients (100%) followed by vomiting and vertigo.
Conclusion: We found that high rate of CVT in female population during Ramadan indicates that it needs be considered as a specific risk factor and should be considered by healthcare system.
Cerebral venous thrombosis (CVT) is found as a potential life threatening situation which needs prompt diagnosis and urgent treatment. It has been reported that this disease occurs moderately more frequent in South Asia and Middle East than western countries.1-3 Several lines of evidence demonstrated increasing incidence of CVT in Iran (10-12 per million),1-6 especially in Muslim women have a tendency to post-pone their menstrual period using a short course contraceptive pills (LD: Ethinyl estradiol 0.03 mg + levonorgestrel 0.15 mg) during Muslims fasting month, Ramadan.7-9 However, not all women choose this method. Indeed, the Islamic rule disallows women from taking part in some Islamic ceremonies such as fasting in the Ramadan during the menstrual period; therefore, they would like to utilize contraceptive pills as a tool to delay menstruation.
On the other hand, the known risk factors for CVT are normally divided into acquired [e.g., exogenous hormones such as oral contraceptive pill (OCP), pregnancy, puerperium, surgery, antiphospholipid syndrome (APS), trauma, and cancer] and genetic (inherited thrombophilia).5 Ashjazadeh et al. in a case series study of 124 patients, who referred to Nemazee Hospital, Shiraz, Iran, with CVT reported that taking oral contraceptives was the main risk factor associated with this phenomenon.10 The location of the thrombosis in patients represents the clinical manifestations of CVT. They usually present headache, whereas some patients show a focal neurological deficit, seizures, decreased level of consciousness, or intracranial hypertension without focal neurological signs.11
It is worth noting that according to the literature the rate of CVT seems to be high in Iran.5 According to the above subjects, this study was aimed to report the demographic and etiologic characteristics of patients with CVT admitted in Tohid Hospital of Sanandaj, Iran, during July-August 2014.
This is a retrospective case series of 9 patients who attended in the neurology ward of Tohid Hospital of Sanandaj from July to August of 2 consecutive years 2014-2015. CVT was diagnosed based on the clinical signs and confirmed by neuroimaging findings by magnetic resonance venography (Figure 1). In addition, the paraclinical assessments for thrombophilia including protein C and S, antiphospholipid antibody, vasculitis tests such as antinuclear antibody and anti-double stranded DNA (dsDNA) were conducted and were rollout. The results indicated that the most common clinical signs were headache, papilledema, seizures, sensorimotor deficit, decreased level of consciousness, and hemorrhage. Among these cases, one patient passed away. The clinical features of women with CVT in this study are presented in table 1.
The results of this study indicated that all patients suffered from CVT had used a short course OCP during Ramadan of 2 consecutive years (2014-2015). This result was in agreement with Ashjazadeh et al.10 who reported that the rate of CVT is significantly high in OCP consumer in Ramadan.
Previous studies reported several predisposing risk factors for CVT including pregnancy, use of oral contraceptives, autoimmune disease, thrombotic factors, trauma, malignancy, and infections.4,12,13 Several studies revealed that taking oral contraceptive is associated with numerous major side effects including cerebrovascular, cardiovascular, and peripheral vascular disorders.14-16 In recent years, the role of OCP consumption has greatly considered and limited evidences reported an upper incidence of CVT among OCP users in Ramadan.9,17,18
Our results were in agreement with previous studies concerning the facts that headache, focal neurological deficit, seizures, muscle weakness, hemiparesis, vomiting, nausea, and decreased level of consciousness are the most symptoms of these patients. Among these symptoms, headache was the most common in 9/9 patients (100%), followed by vomiting 5/9 patients (55.5%) and vertigo in 4/9 patients (44.4%). This was similar to the previous study of Khomand et al.2 who reported headache as the most frequent and non-specific symptoms and was seen in 86.7% of cases. Furthermore, the incidence of mortality of this study (11.1%) was similar to Iranian studies in Ramadan1 which is higher comparing to western countries19 or the rate of mortality during the year (3.0%) in our province.3 The main reason of death in present study was large bilateral hemorrhagic venous infarction, which is in line with those of other studies.20
We hypothesized that the possible reasons for greater incidence of CVT is associated to the OCP consumption which is concentrate in blood because of low water intake and dehydration during Ramadan fasting. Thus, a combination of dehydration and OCP use may be responsible for the higher risk of CVT occurrence in the Ramadan especially when this month falls in the summer and avoiding from water drinking is up to 16 hours. We found that the incidence of CVT was four time higher in Ramadan comparing to the other months of years according to our previous study.2 Therefore giving information and warning to all women especially those who have others risk factors should be considered.
Taking together our results reported nine cases of CVT who used contraceptive pills in Ramadan to delay women’s menstruation. This finding highlights the requirement for further studies with larger sample sizes, and we believe that it should be considered by healthcare system. We think there is an association between CVT and OCPs in fasting woman during Ramadan in this series.
The authors thank the Vice Chancellor’s Office for Research Affairs of Kurdistan University of Medical Sciences. They also appreciate the technical staffs of Shafa Medical Imaging Center especially Mr. Samadnejad for kindly cooperation.
The authors declare no conflict of interest in this study.
How to cite this article: Khomand P, Hassanzadeh K. A case-series study of cerebral venous thrombosis in women using short course oral contraceptive. Iran J Neurol 2016; 15(2): 92-5.